Submit Manuscript  

Article Details


Denosumab-induced Normocalcemic Hyperparathyroidism in a Woman with Postmenopausal Osteoporosis and Normal Renal Function

[ Vol. 13 , Issue. 3 ]

Author(s):

Elias E. Mazokopakis*   Pages 214 - 216 ( 3 )

Abstract:


Background: Elevations in serum Parathyroid Hormone (PTH) levels after denosumab administration have been described in medical literature among patients with renal impairment or intestinal malabsortion syndromes.

Objective: To present a case of denosumab-induced normocalcemic hyperparathyroidism in a woman with postmenopausal osteoporosis without renal impairment or malabsorption syndrome.

Case Report: A 62-year-old woman was diagnosed with postmenopausal osteoporosis (serum iPTH: 61pg/mL) and received anti-osteoporotic medication (70mg alendronate sodium once weekly and 1g/800IU calcium carbonate/cholecalciferol daily). Because of severe gastrointestinal symptoms, the alendronate sodium was discontinued and replaced it with denosumab 60mg/mL subcutaneously. Three months after first receiving denosumab, the serum iPTH, 25[OH]D and calcium levels were 1350pg/mL, 24.8ng/ml and 8.4mg/dL, respectively. This dramatic elevation of serum iPTH was attributed to receiving denosumab, as other causes of normocalcemic hyperparathyroidism were excluded. So, an interruption of denosumab for the second semester and reception only 2g/1600IU calcium carbonate/cholecalciferol daily was decided. Twelve months later the serum iPTH, 25[OH]D and calcium levels were 71pg/mL, 33.2ng/ml and 9.4mg/dL, respectively.

Conclusion: A close monitoring of all patients prior to and during treatment with denosumab is suggested.

Keywords:

Adverse drug reaction, denosumab, hyperparathyroidism, osteoporosis, PTH, postmenopausal osteoporosis.

Affiliation:

Department of Internal Medicine, Naval Hospital of Crete, Chania

Graphical Abstract:



Read Full-Text article